I took pictures of myself while I was having chemotherapy but, except for this single shot, I kept them to myself. My skin is flushed and puffy from the steroids, and at this stage I have lost my eyelashes but still have the remnants of my eyebrows. You can’t see it properly here, but my head is bald. I’m looking a bit serious because I was feeling a bit serious, back in Spring 2010.
Thankfully, everything is pretty well back to normal now. A combination of two lots of surgery, chemotherapy and radiotherapy did the trick. Except that my hair never grew back properly.
No one ever told any of the group of women with this same permanent and disfiguring side effect that their hair might not grow back. And as far as I know, the hospitals still don’t tell patients even though the drug company concerned, Sanofi-Aventis, now recognises it as a potential side effect.
I am not sure that I would have done anything very differently if I had known that permanent and almost complete hair loss was a risk. It is basically a good drug. But I would certainly have used the cold cap whereby the scalp is frozen while the drug is administered because that would have upped the chances of keeping my hair. More importantly though, I would at least have felt fully informed and prepared myself psychologically for the possibility. As it was, it was a terrible shock.
There is more information about this side effect at the A Head of our Time website.
I am linking this post up to the WordPress Weekly Photo Challenge on the theme of Selfies as well as to an earlier post of mine here which describes the help offered to my adopted son and me during this time.